Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

April 5, 2021Garfield County, Nebraska

NWS North Platte, NE issued this special weather statement at Apr 5, 2021, 7:42 PM CDT for Garfield County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2021, 7:42 PM CDT (00:42 UTC)
Expired
Apr 5, 2021, 8:30 PM CDT
In force
48 min
Issued by
NWS North Platte, NE

County Garfield County, NE

The radar

The North Platte radar (KLNX), 145 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
3553 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

301 
WWUS83 KLBF 060042
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
742 PM CDT Mon Apr 5 2021
 
NEZ010-028-029-060130-
Wheeler NE-Holt NE-Garfield NE-
742 PM CDT Mon Apr 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUP...GARFIELD...
SOUTHERN HOLT AND NORTHERN WHEELER COUNTIES UNTIL 830 PM CDT...

At 741 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Verdigre to near Chambers to 6 miles
northwest of Calamus Reservoir State Recreation Area. Movement was
east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
O'neill, O'Neill, Ewing, Chambers, Page, Amelia, Inman, Knievels
Corner, Virginia Smith Dam, Buffalo Flats, Carson Lake, Sunfish Lake,
Homestead Knolls Campground, Cumminsville, Four Corners, Goose Lake
State Wildlife Management Area, Deverre and Gables.

This includes the following highways...
 Highway 20 between mile markers 308 and 328.
 Highway 281 between mile markers 145 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4182 9922 4223 9923 4240 9874 4268 9831
      4196 9830
TIME...MOT...LOC 0041Z 268DEG 19KT 4263 9808 4214 9874 4192 9937 

$$

Jurgensen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Apr 5, 6:43 PM CDT, 59 minutes earlier.

Area forecast discussion, Apr 5, 6:43 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
643 PM CDT Mon Apr 5 2021

.UPDATE...
Issued at 348 PM CDT Mon Apr 5 2021

Satellite and lightning products indicate thunderstorms have
formed across the Sandhills. A forecast update is in place to
incorporate a broader area of thunderstorms this evening
stretching from the Panhandle to ncntl and swrn Nebraska.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 327 PM CDT Mon Apr 5 2021

There is not much change in the model consensus storm track for the
incoming storm. The system across Idaho this afternoon should move
east through Wyoming tonight and into the cntl Sandhills Tuesday. An
area of deep convection should form Tuesday night across KS and this
will cause the storm to shift south into ern KS Wednesday ending
rain chances across much of western and ncntl Nebraska.

The models are slower developing showers and thunderstorms tonight
and less overall coverage is expected. This is probably the result
of weak forcing. Just the 30-40kt low level jet and weak warm air
advection 800-700mb appears to be driving isolated to perhaps
scattered showers and thunderstorms tonight.

The NAM continues to advertise elevated CAPE of 1000-2000J/KG
calculated at 800mb across swrn and ncntl Nebraska. This instability
is the result of the low level jet this evening. This would support
a brief large hail threat given the effective shear 800-500mb
appears weak, perhaps just 20-30kts. There is also the potential for
brief severe wind gusts late this afternoon and early this evening
across ncntl Nebraska where a dryline and plume of midlevel
instability aka accas.

Tuesday morning, the elevated instability is best calculated from
750mb and the NAM suggests a continuation of 1000-2000J/KG of CAPE
across the Sandhills supported by 30kts of bulk shear from 750mb on
up. This could continue to support a small to large hail threat. The
model suggests this instability will decrease in the afternoon as
warm air advection shifts east into northeast Nebraska.

The rain forecast tonight through Tuesday night leans on the short
term and this continues to show the better forcing across nrn
Nebraska. This is the result of persistent frontogenesis and a
persistent area of rain should develop north of highway 2 Tuesday
which decays Tuesday night as the storm intensifies across KS and
ern Nebraska.

The short term model blend came in cooler Tuesday and Tuesday night
pushing the rain-snow line as far east as highway 83 Tuesday night.
Using 33F for all snow suggested up to 3 inches of snow accumulation
across northwest Sheridan county. This snow accumulation would
generally be confined to grass and pasture given the lack of arctic
air, 4-inch soil depth temperatures of 45F to 52F and road surface
temperatures in the 80s and 90s this afternoon. A check on strong
forcing and dynamic cooling in the NAM model indicates sporadic
pockets of deep lift to 500mb which would support a changeover to
brief moderate to heavy snow but this feature appears to be
associated with convective instability and should be short-lived.

.LONG TERM...(Wednesday through Monday)
Issued at 327 PM CDT Mon Apr 5 2021

The upper level low across KS Wednesday morning will lift slowly
into the Midwest during the day Thursday. The models are
suggesting strong northwest winds develop across wrn and ncntl
Nebraska Tuesday, which peak near 30 mph Thursday, and then
diminish to 15 to 25 mph Thursday. Rain chances should decrease
from west to east throughout the day Wednesday as the upper low
move toward ern KS.

Two additional cold fronts are expected to move through the region-
Friday night and Sunday. Both of these fronts are associated with
upper level lows dropping through the nrn Plains and into the
Midwest. The cold pools aloft associated these lows would seem to
support diurnally driven showers and perhaps thunderstorms. The
forecast Saturday through Monday, however, is void of any more than
isolated rain chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 642 PM CDT Mon Apr 5 2021

VFR conditions are expected to prevail overnight before low clouds
and rain begin to move into the area from west to east tomorrow
morning. These low clouds/rain will lead to widespread MVFR/locally
IFR conditions through tomorrow evening. Currently, thunderstorms
have formed across portions of the Sandhills into north central
Nebraska along and just behind a cold front. The primary hazard with
storms will be strong surface wind gusts. Confidence remains low in
direct impact at LBF, though the most likely window for storms will
be between 9pm-12am. Winds will shift from southerly ahead of the
front to northerly, with gusts around 25kts. Some guidance hints at
a period of IFR tomorrow afternoon across northern Nebraska, though
confidence remains low enough to forego mention for now.

&&

.FIRE WEATHER...
Issued at 327 PM CDT Mon Apr 5 2021

Very low humidity near 10 percent and sporadic wind gusts to
25 mph or higher across parts of the Sandhills and Niobrara river
valley prompted a RFW until 9 pm CDT this evening. This RFW area
will be monitored for dry lightning associated with elevated
thunderstorms which, according to satellite, may be trying to
develop.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for NEZ206-208.

&&

UPDATE...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Brown
FIRE WEATHER...CDC
Hazardous weather outlook, Apr 5, 4:01 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
401 PM CDT Mon Apr 5 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-062115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
401 PM CDT Mon Apr 5 2021 /301 PM MDT Mon Apr 5 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Elevated to near critical fire weather conditions are expected
to last into this evening. Minimum relative humidity will bottom
out around 10 to 20 percent. Winds will be southerly, then
westerly at 10 to 15 MPH, with gusts approaching 20 mph.

Isolated thunderstorms may develop tonight. The main threat is
east of a line from North Platte to Valentine. Gusty wind and
dry lightning are the main severe threats, however, large hail
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Isolated strong to severe storms are possible over portions of
southwestern Nebraska Tuesday afternoon/evening. The greatest
threat is over the Sandhills. Large hail and damaging winds are
the main threats.

Further northwest, light snow is possible Tuesday night into
Wednesday morning. Light accumulations are possible, mainly over
the Pine Ridge of northern Sheridan county.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Apr 5, 5:45 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
545 PM CDT Mon Apr 5 2021

NEZ009-010-052330-
Holt NE-Rock NE-
545 PM CDT Mon Apr 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROCK AND SOUTHWESTERN
HOLT COUNTIES UNTIL 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Rose, or 17 miles southeast of Bassett, moving
east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Rose, Sybrant, Duff, Twin Lakes State Wildlife Management Area and
Pony Lake.

This includes Highway 183 between mile markers 150 and 171.

LAT...LON 4211 9965 4240 9965 4253 9907 4211 9906
TIME...MOT...LOC 2245Z 262DEG 15KT 4237 9937

Snively
Special weather statement, Apr 5, 6:16 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
616 PM CDT Mon Apr 5 2021

NEZ009-010-027-028-060000-
Loup NE-Holt NE-Garfield NE-Rock NE-
616 PM CDT Mon Apr 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...NORTHEASTERN
LOUP...NORTHWESTERN GARFIELD AND CENTRAL HOLT COUNTIES UNTIL 700 PM
CDT...

At 615 PM CDT, Doppler radar was tracking strong thunderstorms
extending from near Atkinson to 8 miles southeast of Rose.
Movement was northeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
O'Neill, Atkinson, Chambers, Amelia, Emmet, Fox Bayou, Sybrant,
Scottville, Carson Lake, Sunfish Lake, Opportunity, Midway and
Dorsey.

This includes the following highways...
 Highway 183 between mile markers 138 and 150.
 Highway 20 between mile markers 281 and 314.
 Highway 281 between mile markers 171 and 201.

LAT...LON 4196 9895 4197 9954 4203 9959 4257 9919
      4276 9847 4271 9830 4264 9831
TIME...MOT...LOC 2315Z 246DEG 30KT 4252 9902 4209 9940

Snively
Special weather statement, Apr 5, 6:57 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
657 PM CDT Mon Apr 5 2021

NEZ009-010-026>029-060045-
Wheeler NE-Loup NE-Holt NE-Garfield NE-Rock NE-Blaine NE-
657 PM CDT Mon Apr 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...LOUP...
GARFIELD...SOUTHEASTERN HOLT...EAST CENTRAL BLAINE AND NORTHWESTERN
WHEELER COUNTIES UNTIL 745 PM CDT...

At 656 PM CDT, Doppler radar was tracking strong thunderstorms
extending from 14 miles west of Verdigre to 8 miles southwest of
Swan Lake to near Brewster. Movement was east at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
O'Neill, Brewster, Ewing, Chambers, Page, Amelia, Calamus Reservoir
State Recreation Area, Inman, Emmet, Almeria Meadow State Wildlife
Management Area, Virginia Smith Dam, Carson Lake, Sunfish Lake,
Homestead Knolls Campground, Opportunity, Nunda Shoal Campground,
Goose Lake State Wildlife Management Area, Gables and Hannamon Bayou
Campground.

This includes the following highways...
 Highway 183 between mile markers 125 and 146.
 Highway 20 between mile markers 296 and 328.
 Highway 281 between mile markers 151 and 198.

LAT...LON 4185 9874 4176 9962 4190 9998 4217 9922
      4275 9857 4273 9830 4227 9830
TIME...MOT...LOC 2356Z 284DEG 16KT 4264 9831 4208 9915 4188 9983

Snively
Special weather statement, Apr 5, 7:42 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
742 PM CDT Mon Apr 5 2021

NEZ010-028-029-060130-
Wheeler NE-Holt NE-Garfield NE-
742 PM CDT Mon Apr 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUP...GARFIELD...
SOUTHERN HOLT AND NORTHERN WHEELER COUNTIES UNTIL 830 PM CDT...

At 741 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Verdigre to near Chambers to 6 miles
northwest of Calamus Reservoir State Recreation Area. Movement was
east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
O'neill, O'Neill, Ewing, Chambers, Page, Amelia, Inman, Knievels
Corner, Virginia Smith Dam, Buffalo Flats, Carson Lake, Sunfish Lake,
Homestead Knolls Campground, Cumminsville, Four Corners, Goose Lake
State Wildlife Management Area, Deverre and Gables.

This includes the following highways...
 Highway 20 between mile markers 308 and 328.
 Highway 281 between mile markers 145 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4182 9922 4223 9923 4240 9874 4268 9831
      4196 9830
TIME...MOT...LOC 0041Z 268DEG 19KT 4263 9808 4214 9874 4192 9937

Jurgensen

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:03 PM CDTSevere Thunderstorm WarningLBFHolt27 min
Apr 5, 8:57 PM CDTSpecial Weather StatementLBFRock33 min
Apr 6, 3:22 AM CDTWinter Weather AdvisoryLBFSheridan31 hr
Apr 6, 9:12 AM CDTSpecial Weather StatementLBFBoyd48 min
Apr 6, 5:45 PM CDTSpecial Weather StatementLBFCuster30 min
Apr 6, 6:12 PM CDTSpecial Weather StatementLBFCuster33 min
Apr 6, 6:28 PM CDTSevere Thunderstorm WarningLBFCuster32 min
Apr 6, 6:37 PM CDTSpecial Weather StatementLBFHooker38 min
Apr 6, 6:49 PM CDTSpecial Weather StatementLBFLogan, Thomas41 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.